Local anesthetic: transient neurologic syndrome

A 54 year-old female presents to you on POD 1 after a lidocaine spinal anesthetic for right side meniscectomy. She complains of 6/10 “shooting pain” radiating down from her buttocks to her lower leg, and denies loss of bowel or bladder incontinence. Which is the following is the most likely cause of her symptoms?

A. Cauda equine syndrome
B. Transient neurologic symptoms
C. Epidural hematoma
D. Epidural abscess

Show Answer

Correct Answer: B

Explanation:

This patient most likely presents with transient neurologic symptoms (TNS). This is supported by the presentation of pain in her leg and buttocks, the use of lidocaine spinal anesthetic, and positioning with flexed knee (meniscectomy). Other known risk factors for TNS include positioning in the lithotomy position and outpatient surgery. The pain usually resolves in 72 hours and is treated with NSAIDs, though some cases have lasted much longer. While also possible, a less likely scenario is cauda equina syndrome. Symptoms of cauda equina syndrome would include severe back pain, bowel or bladder incontinence and dysfunction, and anesthesia or paresthesia of the perineum, external genitalia, and anus (“saddle anesthesia”). Epidural hematoma is unlikely without a history of traumatic tap or anticoagulation medications and would likely present sooner. The absence of fever and POD 1 make the diagnosis of epidural abscess extremely unlikely.

References:
Freedman JM, Li DK, Drasner K, et al. Transient neurologic symptoms after spinal anesthesia: An epidemiologic study of 1,863 patients. Anesthesiology. 1998;89:633

Barash PG, Cullen BF, Stoelting RK, Cahalan M, Stock MC: Clinical Anesthesia. 6th ed. Philadelphia, PA: Lippincott Williams & Wilkins, 2013.

Hide Answer